Nebraska, 2025

Hail and Damaging Winds in Nebraska, August 9, 2025

August 9, 2025 · NWS GID · 11 events in 6 counties and zones

A frontal boundary draped from southeast Nebraska to central Kansas became the focal point for an eventual high wind event that stretched across several counties. Initial winds gusts near 60 mph were reported in the Holdrege area and parts of Kearney county shortly after midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
$5.0 million
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A frontal boundary draped from southeast Nebraska to central Kansas became the focal point for an eventual high wind event that stretched across several counties. Initial winds gusts near 60 mph were reported in the Holdrege area and parts of Kearney county shortly after midnight. As the storms gained momentum, a 69 mph wind was recorded at a mesonet station near Bladen. A grain bin was damaged in northern Webster county near Blue Hill. The storms continued marching east-northeast with several reports of 60 mph winds from eastern Adams county across Clay county. Quarter-size hail also fell near Fairfield and Saronville in Clay county.

As the thunderstorm complex moved into Fillmore county, the county was basically divided from north-to-south based upon the strength of the wind. The southern part of the county experienced wind gusts in the 60 mph range in general. There were a few power outages reported in the Shickley area. Windspeeds increased dramatically to the north. A gust of 91 mph was measured 3 miles southeast of Fairmont; 86 mph southeast of Exeter and 75 mph southeast of Sutton. Tree damage was widespread. Several enter-pivot irrigation systems were overturned and some grain bins were damaged. At least one semi-truck was blown over.

A cold front had pushed into south central Nebraska earlier in the day and basically stalled southeast of Hastings. A broad upper trough approaching along with a side-swiping 100 knot jet streak in eastern Wyoming spread broad upper difluence across eastern Nebraska by the late evening hours. Steep mid-level lapse rates of 9 C/km reflected a very unstable environment aloft. The combination of the approaching trough and jet dynamics, fueled by surface dewpoints in the 70s and a developing low-level jet, helped intensify the thunderstorms and sustain them as they rolled east across south central Nebraska and into eastern Nebraska overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 8, 11:46 PM CST, 1 hour 1 minute earlier. Its key messages:

  • Thunderstorms are expected to move into mainly northwestern portions of the area tonight behind a cold frontal passage. A few of these storms could be strong-severe.
  • Scattered chances for precipitation on Saturday (15-40%) and Sunday (15-70%), most likely across southeastern portions of the area.
  • Cooler weather this weekend with highs in the 80s-90s on Saturday and in the 70s-80s on Sunday.
Area forecast discussion, Aug 8, 11:46 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Hastings NE
1246 AM CDT Sat Aug 9 2025

.KEY MESSAGES...

- Thunderstorms are expected to move into mainly northwestern
portions of the area tonight behind a cold frontal passage. A few of
these storms could be strong-severe.

- Scattered chances for precipitation on Saturday (15-40%) and
Sunday (15-70%), most likely across southeastern portions of the
area.

- Cooler weather this weekend with highs in the 80s-90s on
  Saturday and in the 70s-80s on Sunday.

&&

.DISCUSSION...
Issued at 329 PM CDT Fri Aug 8 2025

This afternoon-Tonight...

A cluster of showers-weak storms has recently departed eastern
York/Fillmore/Thayer counties. These storms produced sporadic
heat bursts at they tracked across central portions of the area
this morning, with a Nebraska Mesonet station southeast of Wood
River jumping from the low 80s to 95 degrees! Elsewhere, where
sunshine has been more dominant, highs have climbed into the
90s, with temperatures in the low 100s across north central
Kansas. Heat index values are sitting in the upper 90s to 100s,
and are expected to top out around 105-109 degrees. A Heat
Advisory is in effect for the entire area until 8pm. A cold
front is beginning to push it's way into western portions of the
area, though the cooler air still sits across north central
Nebraska.

Attempts at scattered shower/thunderstorm development is underway
across northwest Kansas along the cold front. Hot temperatures
(100s) combined with dry low levels (dewpoints 40s-50s) will result
in an inverted V atmospheric profile. This setup favors storms
capable of producing gusty-damaging winds, with most of the rain
evaporating before reaching the ground. These storms would move into
far southwestern portions of the area this evening. While these
storms are expected to dissipate shortly after sunset given the loss
of daytime heating, there will likely be a 1-2 hour window around
sunset for Furnas/Harlan/Phillips/Rooks counties to have a locally
higher chance for damaging wind gusts.

Cooler air will filter into northwestern portions of the area this
evening, and push the cold front southeast. Dewpoints will be higher
along and north of the front. While surface based instability drops
off around sunset, the higher dewpoints will result in a pocket of
moderate elevated instability behind the front.  CAM guidance
supports scattered thunderstorm development moving in from
northeastern CO during the late evening hours. These storms will
have the potential to tap into this area of elevated instability.
How much storms make use of the favorable environment is uncertain
with CAM guidance ranging from only isolated instances of stronger
storms, to scattered strong-severe storms persisting throughout much
of the overnight hours. The strongest storms tonight will be capable
of producing wind gusts around 60mph and hail to the size of
quarters. Regardless, at least isolated-scattered
showers/thunderstorms are expected to move northeast across the area
behind the cold frontal passage tonight. Based on this, have kept
overnight PoPs (15-35%) mainly along and north/west of the Tri-
Cities. Breezy-Gusty winds are possible tonight (gusts 20-30mph) as
the cold front moves through, especially if combined with any
ongoing shower/storm.

Saturday...

Any lingering shower is expected to come to an end by the mid-late
morning hours on Saturday. The cold front is expected to stall just
to the southeast of the forecast area Saturday morning. Skies will
clear during the day, with mostly sunny skies by the afternoon.
Despite the sunshine, highs will be noticeably cooler, in the mid
80s to low 90s.

Precipitation chances (15-40%) return to the area Saturday night as
a disturbance within the broader troughing aloft moves into the
Plains. Scattered showers/storms will move out of Colorado, along
and just north of the stationary front, keeping most PoP chances
confined to southern/southeastern portions of the area.

Sunday...

Saturday night's showers/storms are likely to be ongoing across at
least a portion of the area Sunday morning with some scattered
storms lingering into the late morning hours. Sky cover is expected
to be more robust on Sunday, helping keep temperatures cooler, with
highs in the upper 70s to mid 80s. While there is likely to be a
lull in precipitation activity during the afternoon, as the area
sits inbetween disturbances, the next wave aloft moves into the
Plains Sunday night. This will bring another round of showers/storms
through the area. Similar to Saturday, it looks to be another
instance where rain mostly impacts southern/southeastern portions of
the area (40-70% PoPs) with areas northwest of the Tri-Cities
remaining dry (15-25% PoPs).

Next Week...

Monday will be another cooler day as the area remains under the
influence of troughing aloft. Temperatures begin to climb back
towards normal (mid 80s to low 90s) by the middle of next week as
zonal-northwesterly flow builds over the area. Drier weather is also
expected next week, with no notable disturbance impacting the
area.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1228 AM CDT Sat Aug 9 2025

For KGRI/KEAR Airports:

The main aviation impacts over the next 6ish hours will be from
the presence of scattered storms moving in from the west early
this morning. A few storms could become severe with gusty winds
as the more likely impact, though it is hard to project if the
center of a strong storm will pass overtop of the terminals or
not. The best timeframe for any more significant storm would
fall between 8-10z. A sneak MVFR celling/visibility could
happen from a storms influence before 12z.

The background winds besides any storm's influence will be from
the north, becoming northeasterly in the afternoon. Winds are
expected to stay fairly present all night and day gusting as
high as 20-25 MPH at times. The chance for a storm remain a
possibility this evening, though coverage may be less than
storms this morning (20-30% chance).

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Davis
AVIATION...Stump
Hazardous weather outlook, Aug 8, 7:07 PM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
807 PM CDT Fri Aug 8 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
100115-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
807 PM CDT Fri Aug 8 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A few strong to marginally severe thunderstorms are possible
tonight. The strongest storms will be capable of producing
primarily wind gusts up to 60 MPH with large hail up to the size
of quarters also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorm chances return for portions of the area
Saturday through Sunday night. The overall best chances favor
southeastern portions of the area, highest during the overnight
hours.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Aug 8, 11:31 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
1231 AM CDT Sat Aug 9 2025

NEZ072-082-090600-
Furnas NE-Gosper NE-
1231 AM CDT Sat Aug 9 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN GOSPER AND FURNAS
COUNTIES THROUGH 100 AM CDT...

At 1231 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cambridge to near Oberlin. Movement was
east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Cambridge around 1235 AM CDT.
  Holbrook around 1245 AM CDT.
  Wilsonville around 1250 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4062 9998 4064 9975 4000 9989 4000 10019
TIME...MOT...LOC 0531Z 247DEG 25KT 4029 10022 3988 10046

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mangels
Special weather statement, Aug 9, 12:03 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
103 AM CDT Sat Aug 9 2025

NEZ072-073-082-083-090630-
Phelps NE-Harlan NE-Furnas NE-Gosper NE-
103 AM CDT Sat Aug 9 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN PHELPS...GOSPER...FURNAS
AND WESTERN HARLAN COUNTIES THROUGH 130 AM CDT...

At 103 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Arapahoe to 9 miles north of
Norton. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Arapahoe and Beaver City around 110 AM CDT.
  Edison around 115 AM CDT.
  Hollinger around 120 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4044 10000 4044 9998 4049 9998 4069 9965
      4068 9946 4000 9947 4000 10001
TIME...MOT...LOC 0603Z 240DEG 29KT 4044 9993 3997 9995

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mangels
Special weather statement, Aug 9, 12:30 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
130 AM CDT Sat Aug 9 2025

NEZ060-061-073-074-083-084-090700-
Franklin NE-Buffalo NE-Phelps NE-Kearney NE-Harlan NE-Dawson NE-
130 AM CDT Sat Aug 9 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FRANKLIN...PHELPS...
SOUTHWESTERN KEARNEY...SOUTHWESTERN BUFFALO...SOUTHEASTERN DAWSON AND
HARLAN COUNTIES THROUGH 200 AM CDT...

At 130 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Smithfield to near Atlanta
to near Woodruff. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Alma, Overton, Orleans, Loomis, and Atlanta around 135 AM CDT.
  Holdrege around 140 AM CDT.
  Huntley and Ragan around 145 AM CDT.
  Elm Creek around 150 AM CDT.

This includes Interstate 80 between mile markers 244 and 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4071 9964 4091 9923 4060 9912 4016 9905
      4000 9938 4000 9962 4051 9964
TIME...MOT...LOC 0630Z 228DEG 34KT 4066 9966 4033 9953 4003 9948

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mangels
Local storm report, Aug 9, 12:33 AM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
133 AM CDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     Tstm Wnd Gst     Stamford                40.13N 99.59W
08/09/2025  M47 MPH          Harlan             NE   Mesonet

            Ambient Weather Station.

&&

Mangels
Local storm report, Aug 9, 12:38 AM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
138 AM CDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 AM     Tstm Wnd Gst     6 SSW Atlanta           40.30N 99.52W
08/09/2025  M48 MPH          Harlan             NE   Mesonet

            Davis Weather Station.

&&

Mangels
Local storm report, Aug 9, 12:40 AM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
140 AM CDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     Tstm Wnd Gst     6 ESE Oxford            40.23N 99.52W
08/09/2025  M47 MPH          Harlan             NE   Mesonet

            Davis Weather Station.

&&

Mangels

The radar

The Grand Island radar (KUEX), 77 km away, was scanning. The volume nearest the first event began at 06:47 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Phelps

When
August 9, 12:47 AM CST
Where
Phelps County, 0.53 mi W of Holdrege Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.450, -99.340

A wind gust of 61 MPH was measured by the Holdrege Airport AWOS.

Thunderstorm Wind, Kearney

When
August 9, 1:15 AM CST
Where
Kearney County, 4.22 mi WSW of Newark
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.590, -99.050

A wind gust of 58 MPH was measured by a mesonet station located eight miles south-southeast of Kearney.

Thunderstorm Wind, Webster

When
August 9, 1:46 AM CST to 1:53 AM CST
Where
Webster County, 1.72 mi WSW of Bladen to 1.05 mi W of Bladen
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.310, -98.610

A wind gust of 69 MPH was measured by a mesonet station located one mile southwest of Bladen. Wind gusts were estimated to be around 60 MPH across Bladen.

Thunderstorm Wind, Webster

When
August 9, 2:00 AM CST
Where
Webster County, Blue Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
40.330, -98.450

A grain bin was damaged on the north side of Blue Hill.

Thunderstorm Wind, Clay

When
August 9, 2:15 AM CST to 2:40 AM CST
Where
Clay County, 3.37 mi S of Glenville to 2.58 mi SSE of Sutton
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.452, -98.260

There were several measured wind gusts between 58 and 62 MPH by area mesonets, as as well as wind gusts estimated to be around 60 MPH by emergency management in areas near and along this path.

Thunderstorm Wind, Clay

When
August 9, 2:25 AM CST to 2:35 AM CST
Where
Clay County, 0.63 mi NW of Deweese to Edgar
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.356, -98.139

There were a handful of wind gust estimates near 60 MPH along this path.

Hail, Clay

When
August 9, 2:34 AM CST to 2:36 AM CST
Where
Clay County, 0.53 mi E of Fairfield to 3.61 mi E of Fairfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.430, -98.110

Hail, Clay

When
August 9, 2:49 AM CST
Where
Clay County, 5.55 mi S of Saronville to 6.14 mi ESE of Clay Center
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.520, -97.940

Thunderstorm Wind, Thayer

When
August 9, 2:49 AM CST
Where
Thayer County, 3.24 mi WSW of Carleton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.290, -97.730

A wind gust of 61 MPH was measured by a mesonet station located three miles west-southwest of Carleton.

Thunderstorm Wind, Fillmore

When
August 9, 2:50 AM CST to 3:30 AM CST
Where
Fillmore County, 3.35 mi NW of Shickley to 3.35 mi NW of Milligan
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.450, -97.770

A swath of relatively-weaker winds affected the southern half of Fillmore County compared to the northern half. A wind gust of 61 MPH was measured by mesonet stations located three miles northwest of Shickley and one mile northeast of Geneva. A few other gusts of 58 to 60 MPH were measured near and along this path. A few power outages were reported in the area.

Thunderstorm Wind, Fillmore

When
August 9, 2:53 AM CST to 3:30 AM CST
Where
Fillmore County, 7.81 mi WSW of Grafton to 4.05 mi E of Exeter
Measured
79 kt (91 mph) measured gust
Property damage
$1.0 million
Crop damage
$5.0 million
Reported by
Mesonet
Coordinates
40.568, -97.825

The highest measured wind gusts near and along this path included the following: 91 MPH, measured by a mesonet station located three miles south-southeast of Fairmont; 86 MPH, measured by a mesonet station located two miles northeast of Exeter; 75 MPH, measured by a mesonet station located four miles southeast of Sutton; 74 MPH, measured by a mesonet station located two miles south of Exeter. There were several reports of tree damage along this path, including the Grafton and Fairmont areas. Power outages and line damage was also reported. In the Fairmont area, at least one grain bin was destroyed, and a semi was tipped over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295696, 1295698, 1295699, 1298665, 1298634, 1298632, 1298624, 1298625, 1298643, 1298657, 1298644.